Tennessee, 2018

Flash Flooding in Tennessee, May 31, 2018

May 31, 2018 · NWS MRX · 3 events in 3 counties and zones

A humid subtropical air mass continued its hold over the area. Scattered mainly diurnal convection caused isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A humid subtropical air mass continued its hold over the area. Scattered mainly diurnal convection caused isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 31, 5:14 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 31, 5:14 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
614 PM EDT Thu May 31 2018

.DISCUSSION...Quick update to the forecast to raise POPs quite a
bit than what was previously forecast. Areas along and north of
I-40 raised to categorical and just south of I-40 raised to
likely. This is all to account for the showers and storms
currently seen on radar. Also raised QPF quite a bit for these
areas as well, generally around half an inch for most places. Some
areas will see more and some less. Storms not overly strong at
this hour. However, still a threat for isolated wind damage and
flooding as some of these storms have moderate to heavy rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  86  70  87 /  50  60  60  20
Knoxville McGhee Tyson Airport, TN  70  84  69  87 /  80  60  60  40
Oak Ridge, TN                       70  84  69  87 /  80  60  40  30
Tri Cities Airport, TN              66  81  65  81 /  80  60  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

SR
Hazardous weather outlook, May 31, 2:22 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
322 PM EDT Thu May 31 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
322 PM EDT Thu May 31 2018 /222 PM CDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to marginally severe storms will be possible this afternoon
across the Southern Appalachians. The main impacts with these
storms will be damaging winds and hail up to quarter size. Heavy
downpours on an already saturated ground will lead to areas of
localized flash flooding, especially in areas of poor drainage.

Another round of showers and storms will move in late tonight into
early Friday morning. The threats with these storms will once
again be damaging winds and hail up to quarter size. Best chances
for severe weather this evening will be north of I-40 and west of
I-75. Heavy rainfall will once again lead to the possibility of
localized flash flooding, especially in areas of poor drainage.

A flood warning remains in effect for areas in southwest North
Carolina along the Hiawasse River and associated tributaries
related to the higher than normal dam release from Lake Chatuge.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will move across the forecast area
Friday afternoon into Friday night. Some strong to severe storms
could occur, especially north of the Knoxville area, Friday
evening. Damaging winds would be the main concern, with some hail
possibly occurring as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed this afternoon and evening.

In the hours before

Local storm report, May 31, 6:20 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
05/31/2018                   UNION              TN   911 CALL CENTER

            TREES AND POWER LINES DOWN COUNTY-WIDE IN UNION COUNTY.

&&

DH
Special weather statement, May 31, 6:21 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
721 PM EDT THU MAY 31 2018

TNZ069>071-073-010000-
Jefferson TN-Knox TN-NW Blount TN-North Sevier TN-
721 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...SOUTH CENTRAL
JEFFERSON AND CENTRAL SEVIER COUNTIES UNTIL 800 PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Sevierville, Gatlinburg, Pigeon Forge, McMahan, Lake
Forest, Harrisburg, Fairgarden, Seymour, Kodak and Kimberlin Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 8382 3590 8398 3607 8390 3595 8335
      3576 8344 3572 8354
TIME...MOT...LOC 2321Z 291DEG 24KT 3597 8386

SR
Local storm report, May 31, 6:30 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
05/31/2018                   GRAINGER           TN   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN NEAR THE LAKESHORE DR
            AREA.

&&

DH
Local storm report, May 31, 6:33 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MOHAWK                  36.20N 83.06W
05/31/2018                   GREENE             TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

DH
Local storm report, May 31, 6:38 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
05/31/2018                   GRAINGER           TN   911 CALL CENTER

            SEVERAL TREES DOWN AND POWER LINES DOWN.

&&

DH
Local storm report, May 31, 6:46 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
746 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     JEFFERSON CITY          36.12N 83.49W
05/31/2018                   JEFFERSON          TN   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS THE COUNTY.

&&

DH

The radar

The Knoxville radar (KMRX), 105 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Scott

When
May 31, 6:46 PM EST to 8:15 PM EST
Where
Scott County, 3 mi WNW of Huntsville to 3 mi ENE of Huntsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.437, -84.530

Portions of Highway 63 under high water.

Flash Flood, McMinn

When
May 31, 9:25 PM EST to 11:00 PM EST
Where
McMinn County, 2 mi S of Etowah to 2 mi W of Etowah
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.301, -84.530

Streams overflowing. One road had over two feet of water.

Flash Flood, Bledsoe

When
May 31, 8:30 PM CST to 10:00 PM CST
Where
Bledsoe County, 6 mi NE of Pikeville to 6 mi NW of Pikeville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.661, -85.124

Several roads were flooded across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761445, 761447, 761446.